Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 128, NWS Des Moines, IA

August 11, 20168 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 11, 2016, 8:39 PM CDT for 8 counties in Iowa. It was in force for 66 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2016, 8:39 PM CDT (01:39 UTC)
Expired
Aug 11, 2016, 9:45 PM CDT
In force
66 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Boone County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Story County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:46 PM CDTTSTM WND DMGAdel, IANUMEROUS TREES AND POWER LINES DOWN THROUGHOUT DALLAS COUNTY. CITIES AFFECTED INCLUDE ADEL, DALLAS CENTER, REDFIELD, AND DEXTER. TREE LIMB ON EM'S ROOF. TIME ESTIMATED FROM WHEN STORM HIT ADEL.
Aug 11, 8:59 PM CDTTSTM WND DMG1 Wnw Waukee, IA3-4 TREES BRANCHES DOWN. TIME ESTIMATED BY RADAR.
Aug 11, 9:03 PM CDTTSTM WND GST 653 Nnw Grimes, IAA FEW TREE BRANCHES DOWN AS WELL.
Aug 11, 9:06 PM CDTTSTM WND DMG3 Sw Clive, IALARGE TREE LIMBS AND BRANCHES DOWN ROUGHLY 6 TO 8 INCHES IN DIAMETER. SOME TREES HAD TOPS TAKEN OFF. TIME ESTIMATED BY RADAR.
Aug 11, 9:07 PM CDTTSTM WND DMG2 N Grimes, IAA COUPLE LARGE TREE BRANCHES DOWN...ROUGHLY 5-7 INCHES IN DIAMETER AND 10-15 FEET IN LENGTH ALONG EAST 1ST STREET NEAR INTERSECTION OF LITTLE BEAVER DRIVE. SEVERAL SMALL TREE LIMBS DOWN IN TOWN AS WELL. TIME ESTIMATED BY RADAR.
Aug 11, 9:07 PM CDTTSTM WND GST 60Grimes, IAA FEW TREE BRANCHES DOWN AS WELL.
Aug 11, 9:08 PM CDTTSTM WND GST 62Waukee, IAREPORTED VIA SOCIAL MEDIA.
Aug 11, 9:09 PM CDTTSTM WND GST 602 Ne Grimes, IA.
Aug 11, 9:10 PM CDTTSTM WND DMG2 Nnw Grimes, IA7 INCH DIAMETER TREE SNAPPED AT THE BASE. SOME 5 INCH DIAMETER TREES PARTIALLY UPROOTED OR LEANING. 90 PERCENT OF FRUIT CROP STRIPPED OFF TREE.
Aug 11, 9:10 PM CDTTSTM WND DMG2 Wsw Johnston, IASEVERAL LARGE TREE BRANCHES DOWN ALONG NW NEWGATE DR. IN JOHNSTON. TRAMPOLINE HEAVILY DAMAGED. TIME APPROXIMATED BY RADAR.
Aug 11, 9:10 PM CDTTSTM WND DMGCumming, IATRAINED SPOTTER REPORTED 5 TO 6 INCH DIAMETER BRANCH DOWN IN CUMMING. REPORT VIA SOCIAL MEDIA. TIME AND LOCATION ESTIMATED FROM RADAR.
Aug 11, 9:10 PM CDTTSTM WND DMGWest Des Moines, IALARGE TREE BLOWN ONTO ROOF OF TWO-STORY RESIDENCE. TIME AND LOCATION ESTIMATED FROM RADAR.
Aug 11, 9:15 PM CDTTSTM WND DMGUrbandale, IAREPORTED BY MID AMERICAN. POWER LINES DOWN IN URBANDALE VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Aug 11, 9:25 PM CDTTSTM WND DMG1 Wsw Clive, IA18 TO 24 INCH DIAMETER TREE DOWNED THROUGH WOODEN FENCE. TIME AND LOCATION ESTIMATED. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3289 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3289 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KDMX 120139
SVRDMX
IAC001-015-049-077-121-153-169-181-120245-
/O.NEW.KDMX.SV.W.0128.160812T0139Z-160812T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN STORY COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
  POLK COUNTY IN CENTRAL IOWA...
  NORTHEASTERN ADAIR COUNTY IN SOUTHWESTERN IOWA...
  NORTHWESTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHERN BOONE COUNTY IN CENTRAL IOWA...
  DALLAS COUNTY IN CENTRAL IOWA...

* UNTIL 945 PM CDT

* AT 838 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR PERRY TO 7 MILES WEST OF ADEL TO STUART...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
  CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...
  PERRY...WINTERSET...ADEL...WINDSOR HEIGHTS...CARLISLE...
  BONDURANT...POLK CITY...HUXLEY AND SAYLORVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4148 9441 4167 9425 4186 9420 4186 9417
      4193 9416 4189 9340 4145 9353 4121 9384
TIME...MOT...LOC 0138Z 290DEG 35KT 4187 9414 4165 9415 4150 9428 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
5 follow-up statements
327 
WWUS53 KDMX 120150
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT THU AUG 11 2016

IAC001-015-049-077-121-153-169-181-120245-
/O.CON.KDMX.SV.W.0128.000000T0000Z-160812T0245Z/
MADISON IA-STORY IA-GUTHRIE IA-POLK IA-ADAIR IA-WARREN IA-BOONE IA-
DALLAS IA-
850 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN MADISON...SOUTHWESTERN STORY...SOUTHEASTERN GUTHRIE...
POLK...NORTHEASTERN ADAIR...NORTHWESTERN WARREN...SOUTHERN BOONE AND
DALLAS COUNTIES...

AT 850 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WOODWARD TO ADEL TO 7 MILES WEST OF WINTERSET...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...
PERRY...WINTERSET...ADEL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...
POLK CITY...HUXLEY AND SAYLORVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4148 9441 4167 9425 4186 9420 4186 9417
      4193 9416 4189 9340 4145 9353 4121 9384
TIME...MOT...LOC 0150Z 286DEG 40KT 4189 9398 4162 9398 4139 9415 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
353 
WWUS53 KDMX 120204
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT THU AUG 11 2016

IAC001-015-049-077-121-153-169-181-120245-
/O.CON.KDMX.SV.W.0128.000000T0000Z-160812T0245Z/
MADISON IA-STORY IA-GUTHRIE IA-POLK IA-ADAIR IA-WARREN IA-BOONE IA-
DALLAS IA-
904 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN MADISON...SOUTHWESTERN STORY...SOUTHEASTERN GUTHRIE...
POLK...NORTHEASTERN ADAIR...NORTHWESTERN WARREN...SOUTHERN BOONE AND
DALLAS COUNTIES...

AT 902 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MADRID TO NEAR GRIMES TO NEAR WINTERSET...MOVING EAST
AT 45 MPH.  AN AREA OF ENHANCED WINDS ON RADAR ARE CURRENTLY
INDICATED OVER GRANGER...JOHNSTON...AND POLK CITY.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED.  

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...
PERRY...WINTERSET...ADEL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...
POLK CITY...HUXLEY AND SAYLORVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4144 9432 4163 9415 4173 9413 4185 9412
      4193 9410 4189 9340 4145 9353 4121 9384
TIME...MOT...LOC 0202Z 252DEG 40KT 4190 9382 4172 9379 4134 9396 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
316 
WWUS53 KDMX 120209
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT THU AUG 11 2016

IAC001-015-049-077-121-153-169-181-120245-
/O.CON.KDMX.SV.W.0128.000000T0000Z-160812T0245Z/
MADISON IA-STORY IA-GUTHRIE IA-POLK IA-ADAIR IA-WARREN IA-BOONE IA-
DALLAS IA-
909 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN MADISON...SOUTHWESTERN STORY...SOUTHEASTERN GUTHRIE...
POLK...NORTHEASTERN ADAIR...NORTHWESTERN WARREN...SOUTHERN BOONE AND
DALLAS COUNTIES...

AT 908 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SLATER TO SAYLORVILLE LAKE TO 6 MILES EAST OF
WINTERSET...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. WINDS GUSTS ESTIMATED FROM 60 TO
         65 MPH WERE REPORTED 1 MILE NORTHWEST OF GRIMES.
         
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...
PERRY...WINTERSET...ADEL...WINDSOR HEIGHTS...CARLISLE...BONDURANT...
POLK CITY...HUXLEY AND SAYLORVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4144 9432 4163 9415 4173 9413 4185 9412
      4193 9410 4189 9340 4145 9353 4121 9384
TIME...MOT...LOC 0208Z 252DEG 40KT 4191 9375 4174 9373 4136 9390 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
523 
WWUS53 KDMX 120236
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT THU AUG 11 2016

IAC001-077-120245-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-160812T0245Z/
GUTHRIE IA-ADAIR IA-
936 PM CDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL AND CENTRAL IOWA.

LAT...LON 4127 9397 4143 9386 4159 9383 4174 9383
      4191 9376 4189 9340 4145 9353 4121 9384
TIME...MOT...LOC 0235Z 290DEG 35KT 4182 9342 4165 9340 4127 9357 

$$

IAC015-049-121-153-169-181-120245-
/O.CON.KDMX.SV.W.0128.000000T0000Z-160812T0245Z/
MADISON IA-STORY IA-POLK IA-WARREN IA-BOONE IA-DALLAS IA-
936 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN MADISON...SOUTHWESTERN STORY...POLK...NORTHWESTERN
WARREN...SOUTHEASTERN BOONE AND SOUTHEASTERN DALLAS COUNTIES...

AT 935 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF BONDURANT TO NEAR MITCHELLVILLE TO 6
MILES SOUTH OF INDIANOLA...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...WINDSOR
HEIGHTS...CARLISLE...BONDURANT...POLK CITY...HUXLEY...SAYLORVILLE...
SLATER...GRANGER AND SOUTHRIDGE MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4127 9397 4143 9386 4159 9383 4174 9383
      4191 9376 4189 9340 4145 9353 4121 9384
TIME...MOT...LOC 0235Z 290DEG 35KT 4182 9342 4165 9340 4127 9357 

HAIL...<.75IN
WIND...60MPH
 
$$

MF
105 
WWUS53 KDMX 120243
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
943 PM CDT THU AUG 11 2016

IAC015-049-121-153-169-181-120252-
/O.EXP.KDMX.SV.W.0128.000000T0000Z-160812T0245Z/
MADISON IA-STORY IA-POLK IA-WARREN IA-BOONE IA-DALLAS IA-
943 PM CDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON...SOUTHWESTERN
STORY...POLK...NORTHWESTERN WARREN...SOUTHEASTERN BOONE AND
SOUTHEASTERN DALLAS COUNTIES WILL EXPIRE AT 945 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL AND CENTRAL IOWA.

REMEMBER...A SEPARATE SEVERE THUNDERSTORM WARNING STILL REMAINS IN
EFFECT UNTIL 1030PM.

LAT...LON 4127 9397 4143 9386 4159 9383 4174 9383
      4191 9376 4189 9340 4145 9353 4121 9384
TIME...MOT...LOC 0242Z 290DEG 35KT 4180 9334 4163 9332 4125 9349 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:26 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 6:26 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
626 PM CDT Thu Aug 11 2016

.SHORT TERM.../Tonight/
Issued at 359 PM CDT Thu Aug 11 2016

Heavy rain threat through the overnight remains the biggest concern
during the period. The morning convection and associated gust front
have pushed the sfc warm front south into southwest Iowa.
The airmass at the surface has been slow to recover over central
Iowa. Thunderstorms have bubbled from near Fort Dodge and to the
northwest much of this afternoon and this is in response to mid
level theta-e advection and building MUCAPEs in that area. Expect
thunderstorms to continue to expand the remainder of the afternoon
and into the early evening from west central to northern Iowa as
moisture advection continues to stream northward and a shortwave
approaches from the west.

The severe weather threat is a bit conditional through the
overnight. The main threat remains damaging winds though parameters
are not favorable for a widespread event with the potential for well
established cold pool development low. Hail threat will be limited
by the deep warm layer except where good updrafts can develop with
deep layer shear near 30 kts.  The tornadic threat is low with low
level shear lacking though localized spin ups could occur near
boundary interactions.

.LONG TERM.../Friday through Thursday/
Issued at 358 PM CDT Thu Aug 11 2016

The main sensible weather of the period will likely be ongoing at
onset in the form of a significant MCS, or at least its remnants.
The ECMWF and GFS large scale synoptic/QG forcing seems to be
handling the widespread High Plains vertical motion ahead of the
approaching long wave trough well right now and suggests the back
edge of this will be along the I35 corridor by 12z. Although low
level moisture transport will have veered and weakened somewhat by
that time, thermodynamic variables will still be quite favorable for
heavy, efficient rains with specific humidities, precipitable waters
and warm cloud depths all anomalously high. The large scale forcing
should be out of the forecast area by 12z but have only slowly
cleared PoPs west to east through the day. Soundings show that low
level lapse rates remain fairly steep suggesting additional weak
convection could develop during the day behind the departing
pressure trough. This is also noted in high resolution models and
output of small cellular convection. This will also be fueled by
only slightly lower dewpoints into Friday. The true cold front is
lagging the pressure trough per the 20z surface analysis and
surface theta-e progs suggest this will be the case into tomorrow
too with 70F dewpoints still likely into the afternoon.

Less humid and drier weather will finally arrive by the weekend
however with more seasonal temperatures and humidity levels. Large
scale subsidence is expected with the H85/H7 ridge approaching the
Missouri Valley Sunday. The current Gulf Coast wave is expected
to get drawn into the Ohio Valley but remain to our south and
east. The next precip chances return north Monday Night and sag ever
so slowly south through the period as the aforementioned short
wave ridge departs and weak theta-e advection returns aloft. Weak
kinematic forcing with northern stream waves also just brushes
northern Iowa. The severe potential seems low for now with
instability not extreme and shear fairly low With the westerlies removed
to the north.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 625 PM CDT Thu Aug 11 2016

Still on track for a significant rainfall event and possible wind
as well. MCS now forming over extreme Western Iowa near Monona
County. Expected to head east southeast through evening.
Thunderstorms continue elsewhere at KMCW/KALO/KFOD. However
corridor of heavier rainfall/strongest winds looks to be from
near Carroll to KDSM east/southeast aft 05z. Still expecting main
cluster of storms to near KDSM between 02-03z...have high this
time harder with conditions. Will update as needed...may exceed
45-50kt gusts given instability. High rainfall rates may result in
runoff problems on runways from 02-05z KDSM and some potential at
KALO as well. Aft 13z VCTS or -SHRA more likely as main MCS south
of region...lingering forcing and lower cigs from VFR/MVFR. /rev

&&

.HYDROLOGY...
Issued at 359 PM CDT Thu Aug 11 2016

Individual cell motions will be nearly parallel to the sfc cold
front as it settles southeast overnight. Cell motions will also be
slow at 20 kts or less. PWAT values in near 2.25 inches and deep
warm cloud depths near 15 kft in tandem with the storm motions all
suggest the potential for very heavy rainfall. Further complicating
the issue is the possibility of post frontal convection as good
700-500 mb moisture advection persist. WPC has issued a moderate
risk for excessive rainfall through tonight over a good portion of
central and northeast Iowa. CAMs beginning to focus a bit further
west and will need to monitor the vicinity of where current
convection is currently ongoing between highway 3 and highway 30.

Regarding rivers, current soil conditions and 24 hours worth of
QPF /7am-7am/ only highlights parts of the Cedar River basin for
now, bringing several point near to just above flood stage. No
warnings as of yet however as much of these rises are based on QPF
and there is still some uncertainty with what exact basins will be
impacted by the heaviest rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Adair-Adams-
Appanoose-Audubon-Cass-Clarke-Dallas-Decatur-Guthrie-Jasper-
Lucas-Madison-Marion-Monroe-Polk-Ringgold-Taylor-Union-Warren-
Wayne.

Flash Flood Watch through Friday morning for Adair-Adams-
Appanoose-Audubon-Boone-Carroll-Cass-Clarke-Crawford-Dallas-
Davis-Decatur-Greene-Guthrie-Jasper-Lucas-Madison-Mahaska-Marion-
Marshall-Monroe-Polk-Poweshiek-Ringgold-Story-Tama-Taylor-Union-
Wapello-Warren-Wayne.

Flash Flood Watch through Friday morning for Black Hawk-Bremer-
Butler-Calhoun-Cerro Gordo-Emmet-Franklin-Grundy-Hamilton-
Hancock-Hardin-Humboldt-Kossuth-Palo Alto-Pocahontas-Sac-Webster-
Winnebago-Worth-Wright.

&&

SHORT TERM...Donavon
LONG TERM...Small
AVIATION...REV
HYDROLOGY...Donavon/Small
Hazardous weather outlook, Aug 11, 5:51 AM CDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
551 AM CDT THU AUG 11 2016

IAZ004>007-015>017-023>028-033>039-044>050-062-075-086-097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
551 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. HEAVY RAINFALL IS
POSSIBLE ALONG WITH THE THREAT OF FLASH FLOODING. THERE IS ALSO A
SLIGHT RISK OF SEVERE WEATHER AND DAMAGING WINDS GUSTS ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND AGAIN NEXT TUESDAY
INTO WEDNESDAY. THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

IAZ057>061-070>074-081>085-092>096-121100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-
MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-
551 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH AND A HEAT ADVISORY ARE IN EFFECT FOR THE
AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. HEAVY RAINFALL IS
POSSIBLE ALONG WITH THE THREAT OF FLASH FLOODING. THERE IS ALSO A
SLIGHT RISK OF SEVERE WEATHER AND DAMAGING WINDS GUSTS ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND AGAIN NEXT TUESDAY
INTO WEDNESDAY. THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

MJB

In the hours before

Local storm report, Aug 11, 7:23 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HEAVY RAIN       FORT DODGE              42.51N 94.18W
08/11/2016  M2.65 INCH       WEBSTER            IA   BROADCAST MEDIA

            REPORTED BY WHO.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 11, 7:56 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
756 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     AUDUBON                 41.72N 94.93W
08/11/2016  M58 MPH          AUDUBON            IA   MESONET

            .

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 11, 7:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     AUDUBON                 41.72N 94.93W
08/11/2016  M69 MPH          AUDUBON            IA   MESONET

            .

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Aug 11, 8:09 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT THU AUG 11 2016

IAZ057-070-071-081-120215-
AUDUBON IA-CASS IA-ADAIR IA-ADAMS IA-
809 PM CDT THU AUG 11 2016

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL IOWA...

AT 808 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ATLANTIC...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GREENFIELD...GRISWOLD...ANITA...EXIRA...ADAIR...
FONTANELLE...LEWIS...MASSENA...CUMBERLAND...BRIDGEWATER...BRAYTON...
MARNE...WIOTA...GREENFIELD MUNICIPAL AIRPORT...NODAWAY PARK...LAKE
ANITA STATE PARK...ANITA MUNICIPAL AIRPORT...COLD SPRINGS STATE PARK
AND GRISWOLD PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL AND SOUTHWESTERN IOWA.

LAT...LON 4150 9515 4151 9504 4160 9504 4161 9508
      4169 9497 4153 9470 4150 9470 4150 9466
      4131 9434 4106 9493 4116 9493 4116 9516
TIME...MOT...LOC 0108Z 325DEG 35KT 4141 9500

MF
Local storm report, Aug 11, 8:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     ATLANTIC                41.40N 95.02W
08/11/2016                   CASS               IA   LAW ENFORCEMENT

            TREES DOWN, POWER LINES DOWN, TRANSFORMERS
            BLOWING. .

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 11, 8:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     2 WNW ATLANTIC          41.41N 95.05W
08/11/2016  M59 MPH          CASS               IA   AWOS

            REPORTED AT KAIO.

&&

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:33 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Guthrie42 min
Aug 11, 7:45 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie45 min
Aug 11, 8:09 PM CDTSpecial Weather StatementDMXAdair, Cass66 min
Aug 11, 8:14 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Boone, Dallas, Greene, Guthrie46 min
Aug 11, 8:20 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Cass, Guthrie40 min
Aug 11, 9:20 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Union, Warren40 min
Aug 11, 9:27 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marion, Marshall, Polk, Story and 1 more46 min
Aug 11, 9:36 PM CDTSpecial Weather StatementDMXUnion39 min
Aug 11, 9:59 PM CDTSevere Thunderstorm WarningDMXAppanoose, Clarke, Jasper, Lucas, Mahaska, Marion and 3 more46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.